Acute deterioration of bulbar function after botulinum toxin treatment for sialorrhoea in amyotrophic lateral sclerosis.
until further notice
SourceAmerican Journal of Physical Medicine & Rehabilitation, 87, 4, (2008), pp. 321-4
Article / Letter to editor
Display more detailsDisplay less details
American Journal of Physical Medicine & Rehabilitation
SubjectDCN 1: Perception and Action; DCN 2: Functional Neurogenomics; NCEBP 10: Human Movement & Fatigue; UMCN 3.1: Neuromuscular development and genetic disorders; UMCN 3.2 Cognitive Neurosciences
Transcutaneous botulinum toxin injection in the salivary glands was introduced in 2000 as a new treatment for sialorrhoea in amyotrophic lateral sclerosis (ALS). We describe an ALS patient who developed serious complications of botulinum toxin treatment for sialorrhoea, and we review the relevant literature. A 64-yr-old woman with bulbar ALS for 6 mos was treated for disabling sialorrhoea. She had moderate dysphagia, but she was able to swallow. The submandibular and parotid glands were injected transcutaneously, under ultrasound guidance, with botulinum toxin (Dysport), 80 U on each side. Four days later, her bulbar function rapidly deteriorated, resulting in complete aphagia and anarthria on the fifth day. A PEG catheter was placed. Although according to the literature this treatment can be made safer by cautiously increasing the dosage and injecting the parotid glands first, BTX should not be the first-line treatment of sialorrhoea in ALS; comparative studies of BTX, amitryptiline, scopolamine, and radiation should be performed first.
This item appears in the following Collection(s)
- Academic publications 
- Electronic publications 
- Faculty of Medical Sciences 
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.